Drug Induced Movement Disorders


Acute Dystonic Reactions


Clinical

An acute dystonic reaction consists of sustained, often painful muscular spasms, producing twisting abnormal postures. 50% occur within 48 hours of initiation of the neuroleptic. 90% occur within 5  days. These reactions are more common with parental then oral medications. They're more common in the younger patients, and more common in males than females in the young age group.

Approximately 3 to 10% of patients exposed to neuroleptics will experience an acute dystonic reaction. Haldol and the long acting. injected fluphenazines have the highest incidence of these reactions.  The risk is higher in patients with a prior history of a similar reaction or a family history of dystonia. The order of the most frequent types include neck dystonia 30%, tongue dystonia 17%, jaw dystonia 15%,  oculorgyric crisis (eyes rolling back, and neck arching) 6%, and opisthotonus (body arching) 3.5%. The movements than may fluctuate over hours and temporarily abate in response to reassurance. This can  cause an inappropriate diagnosis of hysteria. They typically last minutes to hours without treatment. Occasionally the movements are more choreiform. They are more typically generalized in young patients  and more focal in the older patients.


Pathophysiology

The pathophysiology of acute dystonic reaction secondary to  neuroleptics remains unknown. The movements typically occur at a time when the blood level of medication is dropping. Patients with liver dysfunction are more prone to these reactions. There is a higher  incidence in patients with a prior history of a similar reaction or family history of dystonia.


Treatment

The treatment is to discontinue the offending agent. Intr-muscular anticholinergics (e.g. Benztropine 2 mg IV) should be used and should be continued orally for 24 - 48 hours depending on the life of the  neuroleptic used. If the neuroleptic treatment is to be continued, usually the anticholinergic can be safely tapered over 2 - 3 weeks. Some evidence suggests that long-term concomitant anticholinergics may  predispose to tardive dyskinesia.

Amantadine is a preferred treatment option by some due to a better side effect profile. Routine prophylaxis with these medications would  be appropriate in patients with a previous proven risk for dystonic reactions.


Tardive Resources